New Meds

I started taking some new medicine. It’s for the nerve damage in my feet, the peripheral neuropathy. We tried a few non-perscripti0n cures, but they made no noticeable difference. When my doctor first recommended this medicine, I asked what the side effects are. Remember when you were a kid, and you got sick, and your mom gave you medicine and you got better? Side effects were an unknown concept. I miss that.

My doctor gave me a print out, “Patient Drug Information.” When I first read it, I said I would never take this medicine. Then I thought, maybe I should never say never, and try it only out of desperation if it came to that. The print out listed all the standard possible side effects including signs of an allergic reaction, hives, itching, red, swollen, blistered or peeling skin (with or without fever), wheezing, tightness in the chest or throat, trouble breathing or talking, unusual hoarseness or swelling of the mouth, face, lips, tongue, or throat.

On this full page of possible side effects, I highlighted some favorites. I came to realize that I may not have the proper perspective on these side effects. The doc didn’t hand me Patient Drug Information, she handed me a FREE PASS. Let me explain. Included in my favorite highlighted possible side effects is HOSTILITY. At first I thought, oh-no, will this make me hostile? But that’s the wrong way to look at it.  If I need to dispense some hostility, there’s no apology necessary, I would just whip out the Patient Drug Information sheet and point to the highlighted lines. It’s a side effect! PROBLEMS WITH HOW ONE ACTS, is another highlighted favorite. Yes, it actually says that. I suppose I can act how ever I want now, it’s a side effect. CHANGE IN THINKING CLEARLY AND WITH LOGIC. Who cares! Side effect!

Here’s another favorite, NOT ABLE TO CONTROL EYE MOVEMENTS. There was a term we used to hear more often, that a guy was, “Shifty Eyed.” It usually meant he was suspicious, probably up to no good. Now I can be shifty eyed, have a problem with how I act and think, I can even get hostile and if anyone has a problem with it, call my doctor, it’s all side effects!

There’s one more I highlighted, TWITCHING. At first I thought this could be really bad, but, you know, I’ve never been a dancer. If I get this side effect, and the music is really loud, I could be a cool dancer beyond my dreams. If anyone would suggest that my dancing is kind of stupid, hey, it’s a side effect! It’s not really me!

Advertisements